The Struggles of Sundowning
As the sun starts to set, your loved ones with dementia may also act in ways that are out of person for them. This change in behavior is referred to often as sundowning or sundown syndrome.
The term sundowning refers to a state of confusion taking place in the late afternoon and spanning into the night. Sundowning can cause a range of behaviours, such as confusion, anxiety, aggression or ignoring directions. Sundowning can additionally lead to pacing or wandering.
Sundowning isn’t a disease, but a group of signs and symptoms that happen at a specific time of the day that may affect individuals with dementia, such as Alzheimer’s disease. The actual cause of this behaviour is unknown.
How long does sundowning last in dementia?
Sundowning will last at least couple of hours and could take until the morning to cease .
What are the symptoms?
When someone is sundowning, they may be:
• Agitated (upset or anxious)
They additionally may:
• Hear or see things that aren’t there
• Have mood swings
What are the factors that may aggravate late-day confusion include:
• Low lighting
• Increased shadows
• Disruption of the body’s “internal clock”
• Difficulty separating fact from dreams
• Presence of an infection such as urinary tract infection
What are the complications?
Sundowners syndrome can increase the possibility of injury in a person with dementia. They may fall or remove a necessary medical device.
The person may sometimes turn out to be violent or incredibly agitated, potentially resulting in injury to themselves or others.
Research published in Psychiatry Investigation suggests sundowners syndrome can also speed up the mental decline of a individual with Alzheimer’s disease.
Tips for reducing Sundowning:
• Try to keep a predictable routine for bedtime, waking, meals and activities. Plan for activities and exposure to light during the day to encourage night time sleepiness.
• Limit daytime napping.
• Limit caffeine and sugar to morning hours.
• Keep a night light on to decrease agitation that takes place when surroundings are dark or unfamiliar.
• In the evening, try to limit background noise and stimulating activities, such as TV viewing, which can sometimes be upsetting.
• In a strange or unfamiliar setting, bring familiar items — such as photographs — to create a more relaxed, familiar setting.
• Play familiar gentle music in the night or relaxing sounds of nature, such as the sound of waves.
• Talk with your loved one’s doctor if you suspect that an underlying condition, such as a urinary tract infection or sleep apnea, might be worsening sundowning behavior, specifically if sundowning develops quickly.
When sundowning takes place in a care facility, it might also be related to the flurry of activity during staff shift changes or the lack of structured activities in the late afternoon and evening. Staff arriving and leaving may cue some people with Alzheimer’s to want to go home or to check on their children — or other behaviors that were appropriate in the late afternoon in their past. It can also help to occupy their time with any other activity during that period.
Lifestyle adjustments are always the first-line cure option for people with sundowners, as medications every so often carry a risk profile that outweighs the possible benefits. Still, medications can also be used if lifestyle changes do not effectively reduce daily agitation or aggressive behaviour lifestyle changes do not work, medications may help reduce any agitation and aggressive behaviour.
Some research suggest disruptions to the sleep cycle of a individual with sundowners syndrome lead to a drop or malfunction in a hormone known as melatonin.
Research about the hormone confirmed that supplementing it led to an improvement in symptoms. However, much research on melatonin for Sundowner’s is inconclusive.
These have proved effective in reducing behavioural symptoms of sundowner’s. One report also showed that an antipsychotic drug known as quetiapine as had a slight sedative impact in one-third of subjects. This means that quetiapine might improve sleep disturbances.
Taking a medication does not guarantee that symptoms will stop. Some medications may also work for a short time before the symptoms come back.
Antipsychotics can also increase the danger of mortality in older adults.
Some people may additionally experience adverse effects from the drugs that lead to a decline in different aspects of their health. A caregiver needs to discuss potential side effects with a physician or pharmacist.
Treatment without medication is usually the first choice for people with sundowners syndrome to prevent self-injury, as medications carry a high risk for older adults and are not always effective.
A physician might suggest light therapy. This includes exposing a person with sundowner’s to a bright fluorescent lamp for 1 to 2 hours in the morning.
Some research has proven that exposure to this bright light early in the day can limit the signs of sundowner’s later in the evening.
Getting enough rest and support is necessary for both sundowner and their caregivers.
A community group might also be able to provide help to caregivers. Local agencies may provide a “Senior’s Day Out” that allows caregivers time to rest and recharge.
If an individual experiences difficulty managing the symptoms of sundown, contact a doctor familiar with the condition and health status of the individual.